MAUDE Adverse Event Report: SOLTA MEDICAL, INC. THERMAGE CPT SYSTEM AND ACCESSORIES; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORI

SOLTA MEDICAL, INC. THERMAGE CPT SYSTEM AND ACCESSORIES; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORI
Model Number TTNS3.00E4-900
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 01/06/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The treatment datalogs were evaluated.The system has software safeguards (such as a power on self-test) that will trigger error/event codes should system be outside of acceptable limits.The following error message was found in the log: quantity - error id - description - percent of reps 1 - 211 - force too high when button pushed - 0.16% error indicates a recoverable problem that requires operator intervention.If the error occurs during an radiofrequency treatment, the rf delivery will be stopped, then a post-cooling step will be completed prior to generating an ¿error tone¿ and displaying the event code and event message.After the error tone, the system will transition into action required mode and will display text with instructions for the operator indicating what action may be required to resolve the issue.Based on the evaluation of the data, the handpiece and system performed as expected.A thorough evaluation of the returned treatment tip was performed.The tip passed flow, leak, and thermistor testing.The tip failed visual inspection due to the observation of dielectric breakdown on the tip membrane.Functional testing was performed (50 treatments) with no errors or other issues observed.Solta medical has confirmed a low incidence (less than 1% of the total estimated number of treatments) of first- and second-degree patient burns associated with dielectric breakdown of the membrane of the treatment tip which contacts the patient during the thermage cpt procedure.Breakdown of the membrane can cause the radiofrequency energy, delivered by the system, to focus in a small area of the membrane, rather than to be uniformly distributed over the entire membrane area.Both the thermage user manual and technical bulletin instructs the operator to inspect the treatment tips for any signs of physical damage prior, during, and after treatment.With respect to all thermage systems, clinicians should frequently inspect the tip membrane during treatment for signs of breakdown and build-up of foreign substances.With respect to the cpt system, solta recommends that a tip membrane inspection be performed at the outset of the procedure and every 50 (fifty) pulses thereafter.In addition to recommending frequent tip membrane inspection, solta emphasizes its recommendation to carefully monitor the condition of the patient¿s skin during treatment.In the case of a damage to the tip membrane, the clinician may notice the onset of small burns which would be evidenced by small residual focal red marks or white spots.Should this occur, it is up to the clinician¿s professional discretion to determine whether to continue treatment after replacement of the compromised tip.According to thermage cpt user manual, burns are a known possible reaction to treatment.The procedure produces heating in the upper layers of the skin and may cause burns and subsequent blister and scab formation.There is a small chance of scar formation.Application of topical steroidal or antibiotic preparations may be of benefit.In the rare instance of a burn that results in a scar, the scar will probably be very small and respond readily to removal with a laser device.A review of the manufacturing records showed all requirements were met.Final test verification specifications are acceptable.No nonconformities or anomalies were found related to this complaint when reviewing the device history record.Based on the available information, this event was most likely caused by dielectric breakdown to the tip.It is unknown how damage to the treatment tip occurred.All treatment tips are visually inspected during manufacturing.No corrective action is necessary at this time.
 
Event or Problem Description
A user facility reported burns to the patient¿s face during a thermage cpt facial treatment.There were more than 200 skin epidermal breaks on the left side of the patient's face, with a diameter of 1-3 mm.During the treatment, the consumer reportedly felt slightly more tingling sensation on the left side comparing to right side.Upon checking the tip, the provider found that the tip was obviously damaged.There were reportedly small black lesions on the side of the treatment head, with a diameter of about 1-2mm.Surface anesthesia was used during the treatment.No other treatments had been performed in the same symptom area within the prior thirty days.The event occurred at approximately 200 reps.The highest energy used was 4-5.5.Solta medical cryogen and enough coupling fluid was used during the treatment.The tip was not inspected prior to treatment, but was inspected every 100 reps.The doctor told the consumer to compress for 30 minutes immediately after the treatment.Erythromycin eye ointment was provided to prevent infection.Epidermal growth factor and medical cold compress were used.The patient exhibited local skin damage and scabbing, with no serious sequela.There will be no permanent damage or scarring.The solta medical reviewer deemed this event to be not serious.Upon evaluation of the treatment tip, dielectric breakdown was observed.This event therefore meets reportability requirements as a reportable malfunction.

Brand Name
THERMAGE CPT SYSTEM AND ACCESSORIES
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORI
Manufacturer (Section D)
SOLTA MEDICAL, INC.
11720 north creek pkwy n
suite 100
bothell WA 14609
Manufacturer (Section G)
SOLTA MEDICAL, INC.
11720 north creek pkwy n
suite 100
bothell WA 98011
Manufacturer Contact
sundeep jain
11720 north creek pkwy n
suite 100
bothell, WA 98011
4254202135
MDR Report Key19273102
Report Number3011423170-2024-00155
Device Sequence Number20690580
Product Code GEI
UDI-Device Identifier00850608002445
UDI-Public00850608002445
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K173759
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTTNS3.00E4-900
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/09/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date05/08/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/07/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient Age47 YR
Patient SexFemale